Open Access

Generalizations of the Lax-Milgram Theorem

Boundary Value Problems20072007:087104

DOI: 10.1155/2007/87104

Received: 12 December 2006

Accepted: 19 April 2007

Published: 21 May 2007


We prove a linear and a nonlinear generalization of the Lax-Milgram theorem. In particular, we give sufficient conditions for a real-valued function defined on the product of a reflexive Banach space and a normed space to represent all bounded linear functionals of the latter. We also give two applications to singular differential equations.


Authors’ Affiliations

Department of Financial and Management Engineering, University of the Aegean
Department of Mathematics, School of Applied Mathematics and Natural Sciences, National Technical University of Athens


  1. An LH, Du PX, Duc DM, Tuoc PV: Lagrange multipliers for functions derivable along directions in a linear subspace. Proceedings of the American Mathematical Society 2005,133(2):595-604. 10.1090/S0002-9939-04-07711-1MATHMathSciNetView Article
  2. Hayden TL: The extension of bilinear functionals. Pacific Journal of Mathematics 1967, 22: 99-108.MATHMathSciNetView Article
  3. Hayden TL: Representation theorems in reflexive Banach spaces. Mathematische Zeitschrift 1968,104(5):405-406. 10.1007/BF01110432MATHMathSciNetView Article
  4. Megginson RE: An Introduction to Banach Space Theory, Graduate Texts in Mathematics. Volume 183. Springer, New York, NY, USA; 1998:xx+596.View Article
  5. Banach S: Théorie des Opérations Linéaires. Monografje Matematyczne, Warsaw, Poland; 1932.
  6. Dieudonné J: La dualité dans les espaces vectoriels topologiques. Annales Scientifiques de l'École Normale Supérieure. Troisième Série 1942, 59: 107-139.
  7. Brezis H: Équations et inéquations non linéaires dans les espaces vectoriels en dualité. Annales de l'Institut Fourier. Université de Grenoble 1968,18(1):115-175. 10.5802/aif.280MATHMathSciNetView Article
  8. Zeidler E: Nonlinear Functional Analysis and Its Applications. II/B. Springer, New York, NY, USA; 1990:xviii+467.MATHView Article


© D. Drivaliaris and N. Yannakakis. 2007

This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.